Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 117, NWS Columbia, SC

July 10, 2003Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2003, 11:09 PM EDT for Kershaw County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 11:09 PM EDT (03:09 UTC)
Expired
Jul 11, 2003, 12:00 AM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3084 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS52 KCAE 110309
SVRCAE
SCC055-110400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1109 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL MIDNIGHT EDT.

* AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF LUGOFF..MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    LUGOFF.
    CAMDEN.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.

LAT...LON 3449 8032 3438 8027 3426 8043 3417 8045
          3405 8070 3419 8086 3438 8077 3444 8088
          3452 8064

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:10 PM EDT, 7 hours 59 minutes earlier.

Area forecast discussion, Jul 10, 3:10 PM EDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT THU JUL 10 2003

LINE OF TSTMS MOVG THRU CNTRL SC ATTM ALG OUTFLO BNDRY. MORE
STORMS DVLPG IN NRN GA WTH WK S/W AND WL MOV INTO AREA LTR TNGT.
MODELS CONT TO SHW WK FNT TO MOV INTO AREA FRI. FRNT WL LKLY
WKEN AND BCM STNRY ACRS AREA FRI NIGHT AND SAT. UPR TROF CONTS
OVR ERN US THRU FCST PD. ATTM TS CLAUDETTE PROGD TO STAY WEST OF
AREA. WTH SW FLO ALOFT AND RESIDUAL MSTR WL KP CHC OF MNLY AFTN
AND EVE SHWRS AND TSTMS THRU NEXT THU. TA

FCSTID =   14
CAE   75  93  70  92 /  50  40  40  20
AGS   75  94  69  92 /  50  40  40  20
SSC   75  94  69  91 /  40  40  40  20
OGB   75  94  72  91 /  40  40  40  20

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Jul 10, 5:22 AM EDT, 17 hours 47 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
522 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

COLD FRONT WILL APPROACH THE AREA ON FRIDAY. SCATTERED THUNDERSTORMS
WILL DEVELOP IN ADVANCE OF THE FRONT. SOME OF THESE STORMS COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JDB

In the hours before

Local storm report, Jul 10, 9:42 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
942 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

935 PM     LINCOLNTON                GA   WIND DAMAGE
07/10/03   LINCOLN                        TREES AND POWER LINES
                                          DOWN REPORTED BY COUNTY
                                          SHERIFF OFFICE.

LM
Local storm report, Jul 10, 10:13 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1013 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

945 PM     7 S MCCORMICK             SC   WIND DAMAGE
07/10/03   MCCORMICK                      SEVERAL TREES DOWN IN
                                          PLUM RIDGE AND CLARKS
                                          HILL AREAS REPORTED BY
                                          SHERIFF

JLK
Local storm report, Jul 10, 10:48 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1048 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    CHAPIN                    SC   WIND DAMAGE
07/10/03   LEXINGTON                      TREES AND POWER LINES
                                          DOWN ON OLD LEXINGTON
                                          HIGHWAY.

LM
Local storm report, Jul 10, 11:01 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1101 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    LONGTOWN                  SC   WIND DAMAGE
07/10/03   FAIRFIELD                      NUMEROUS TREES AND LIMBS
                                          DOWN.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:25 PM EDTSevere Thunderstorm WarningCAEMcCormick35 min
Jul 10, 9:44 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda46 min
Jul 10, 10:03 PM EDTSevere Thunderstorm WarningCAELexington, Newberry42 min
Jul 10, 10:32 PM EDTSevere Thunderstorm WarningCAELexington, Richland43 min
Jul 10, 11:28 PM EDTSevere Thunderstorm WarningCAERichland, Sumter47 min
Jul 10, 11:32 PM EDTSevere Thunderstorm WarningCAELee43 min
Jul 10, 11:46 PM EDTSevere Thunderstorm WarningCAEChesterfield44 min
Jul 11, 4:14 PM EDTSevere Thunderstorm WarningCAEAiken31 min
Jul 11, 4:54 PM EDTSevere Thunderstorm WarningCAEBarnwell36 min
Jul 11, 4:56 PM EDTSevere Thunderstorm WarningCAELexington, Richland34 min
Jul 11, 6:06 PM EDTSevere Thunderstorm WarningCAEBamberg24 min
Jul 11, 6:09 PM EDTSevere Thunderstorm WarningCAECalhoun36 min
Jul 11, 6:27 PM EDTSevere Thunderstorm WarningCAEOrangeburg33 min
Jul 11, 6:46 PM EDTSevere Thunderstorm WarningCAELee, Sumter29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.